• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Section Contents Menu

Drug Safety and Availability

Editor's Note - Volume 1, Number 4, Summer 2008

Welcome to the summer issue of the Drug Safety Newsletter. Our feature article focuses on medication errors and the steps healthcare professionals can take to prevent this common source of serious drug-related adverse events. We also describe the steps FDA takes to help reduce drug prescribing, dispensing and administration errors. In this issue, we discuss a drug-drug and a drug-device interaction, two types of medication errors then can be readily prevented.

On the topic of drug-drug interactions, we discuss an increased risk of rhabdomyolysis associated with the concurrent use of amiodarone (Cordarone and the generic drug Pacerone) and all marketed simvastatin products (Zocor, Vytorin, and Simcor) at doses of simvastatin greater than 20 mg per day. This drug-drug interaction is listed in the product labeling of both medicines.

Second, the risk of a potentially serious, sometimes fatal, drug-device interaction involving icodextrin (Extraneal), a peritoneal dialysis solution, and certain test strips used by some portable blood glucose monitors is reviewed. Falsely elevated glucose readings may be given to diabetic patients while undergoing peritoneal dialysis with this solution. This drug-device interaction was identified prior to marketing of icodextrin, and several safety measures, including patient/healthcare professional education, have been undertaken by the manufacturer. Nevertheless, FDA continues to receive reports of this adverse event.

In this issue, we also report on eosinophilic lung disease and pneumonitis in association with mefloquine (Lariam). This drug is currently approved and widely used for the treatment and prevention of malaria. This medication has been available for the past two decades. Serious pulmonary toxicity is rare, and in many cases, may not be immediately associated with mefloquine use.

Finally, we describe serious skin reactions, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), following the use of lenalidomide (Revlimid). This drug is indicated for the treatment of multiple myeloma and myelodysplastic syndromes.

We hope you find this issue of the Drug Safety Newsletter a useful source of information. We appreciate your feedback on the Newsletter. Please continue to share your thoughts with us via www.fda.gov/cder/comment.htm

 

Renan A. Bonnel, PharmD, MPH
Senior Scientific Editor

 

Page created: September 18, 2008